Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

June 10, 2021Quitman County, Mississippi

NWS Memphis, TN issued this special weather statement at Jun 10, 2021, 4:06 AM CDT for Quitman County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 4:06 AM CDT (09:06 UTC)
Expired
Jun 10, 2021, 4:30 AM CDT
In force
24 min
Issued by
NWS Memphis, TN

County Quitman County, MS

The radar

The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS84 KMEG 100906
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
406 AM CDT Thu Jun 10 2021
 
MSZ010>012-020-100930-
Coahoma MS-Tallahatchie MS-Panola MS-Quitman MS-
406 AM CDT Thu Jun 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 AM CDT
FOR...

Northeastern Coahoma County in northwestern Mississippi...
Northern Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 404 AM CDT...a strong thunderstorm producing winds to 45 mph was 
located over Marks, or 18 miles west of Batesville, moving southeast 
at 25 mph. Given the saturated soils, winds of this strength may be 
sufficient to down trees. 

Very heavy rain and flash flooding will occur with this thunderstorm.

People in northeastern Coahoma...northern Tallahatchie...southwestern
Panola and Quitman Counties should monitor this storm closely.

LAT...LON 3437 9044 3438 9019 3411 8992 3409 8993
      3401 9042
TIME...MOT...LOC 0904Z 331DEG 20KT 3428 9025 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 11:49 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 11:49 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1149 PM CDT Wed Jun 9 2021

.UPDATE...
Updated to include 06Z Aviation Discussion.

.PREV DISCUSSION... /issued 1028 PM CDT Wed Jun 9 2021/

DISCUSSION...

We have had a nice break across the Mid-South this evening with
just a few showers. The cells are slow movers so a few
locations...example western Poinsett County...picked up 1-2
inches of rain. Earlier convection has left a stable airmass
across a good deal of the Mid-South. This may sound like good news
but WSW low level flow lifting very moist (PWATs > 2 inches) and
unstable (MUCAPE around 2000 j/kg) air over this low level stable
airmass will likely produce more showers and thunderstorms across
at least parts of N MS after midnight. Latest HRRR runs place
heaviest rain along and south of a Helena-West Helena,AR to
Calhoun City,MS to Amory,MS line where an additional 1-3 inches
could fall by 7am. The soils are saturated across this area and
additional rainfall could cause flash flooding. A flash flood
watch remains in effect until 7 pm Thursday. Activity that
develops later tonight should push south of the forecast area by
mid morning Thursday.

SJM

PREV DISCUSSION... /issued 344 PM CDT Wed Jun 9 2021/

The stubborn upper-level trough that has helped bringing copious
rainfall to the Mid-South continues to spin overhead this
afternoon. This wave will eventually move off to the east late
tomorrow, but we'll continue to feel its effects in the interim.
The convection that brought heavy rainfall to north MS this
morning has shifted south and shouldn't be much of an issue for
further flooding concerns over the next several hours. However,
there is a potential for activity to redevelop overnight as a
southwesterly low-level jet intensifies over a moist air mass with
MUCAPE of 750-1500 J/kg.

Precipitable water will remain near 2" through tomorrow afternoon
and the threat for heavy rainfall will persist during this time
frame. These PWATs are in the 97th percentile, indicating highly
anomalous values for early June. Semi-organized convection will
rotate around the parent trough, though coverage and intensity are
not expected to be on par with what we've been seeing the past few
days. Nonetheless, much of north MS is saturated and cannot handle
any additional rainfall. With that in mind, the Flash Flood Watch
was extended 24 hours through Thursday afternoon.

As the upper-low shifts east late Friday, a ridge will build over
the Intermountain West with a corresponding trough digging over the
eastern CONUS. This will leave the Mid-South within a northwest
flow aloft regime. Remnant moisture and diurnal instability will
be in place should we see any weak disturbances dive southeast
over the top of the ridge. This pattern will maintain rain
chances, albeit not as high as the past few days, through the
weekend. With northwest flow, we're always on the lookout for the
"surprise" event.

A weak cold front is progged to move through the Mid-South on
Monday. This looks to bring drier air into the region, although we
really aren't looking a much of a cool down with temperatures near
climo through the forecast period. We do anticipate a bit of a
respite from the wet weather, but the global models are all
hinting at trouble brewing in the Bay of Campeche by the middle of
next week.

MJ

&&

.AVIATION...
06Z TAFs

Low stratus developed this evening with IFR conditions becoming
more widespread with time. Potential exists for LIFR conditions
towards sunrise at most sites. Conditions anticipated to
gradually improve to MVFR conditions by late Thursday morning.
VCSH potential may still persist overnight, especially W and S of
MEM. Otherwise, VCTS possible late Thursday morning into Thursday
afternoon as daytime instability returns.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday evening for Lee AR-Phillips.

MO...None.
MS...Flash Flood Watch through Thursday evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...None.
&&
Hazardous weather outlook, Jun 9, 6:59 PM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
659 PM CDT Wed Jun 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-110200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
659 PM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Scattered thunderstorms will bring a risk for heavy rainfall to
already saturated areas in north Mississippi overnight. Localized
heavy rainfall may result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally heavy rainfall will continue the threat for flash flooding
across north Mississippi through Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Special weather statement, Jun 10, 4:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
406 AM CDT Thu Jun 10 2021

MSZ010>012-020-100930-
Coahoma MS-Tallahatchie MS-Panola MS-Quitman MS-
406 AM CDT Thu Jun 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 AM CDT
FOR...

Northeastern Coahoma County in northwestern Mississippi...
Northern Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 404 AM CDT...a strong thunderstorm producing winds to 45 mph was
located over Marks, or 18 miles west of Batesville, moving southeast
at 25 mph. Given the saturated soils, winds of this strength may be
sufficient to down trees.

Very heavy rain and flash flooding will occur with this thunderstorm.

People in northeastern Coahoma...northern Tallahatchie...southwestern
Panola and Quitman Counties should monitor this storm closely.

LAT...LON 3437 9044 3438 9019 3411 8992 3409 8993
      3401 9042
TIME...MOT...LOC 0904Z 331DEG 20KT 3428 9025

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:15 AM CDTAreal Flood AdvisoryMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha55 min
Jun 10, 1:36 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lafayette, Yalobusha3 hr
Jun 10, 2:10 AM CDTFlash Flood Warning EmergencyMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha7 hr
Jun 10, 2:57 AM CDTAreal Flood AdvisoryMEGCoahoma, DeSoto, Lafayette, Panola, Quitman, Tate and 1 more29 min
Jun 10, 3:26 AM CDTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Quitman, Tate, Tunica5 hr
Jun 10, 3:50 AM CDTAreal Flood AdvisoryMEGCalhoun, Lafayette, Marshall, Panola, Pontotoc, Tate43 min
Jun 10, 4:33 AM CDTFlash Flood WarningMEGCalhoun, Lafayette, Panola, Pontotoc55 min
Jun 10, 4:33 AM CDTRiver Flood WarningMEGTallahatchie12 days
Jun 10, 4:36 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lafayette, Yalobusha3 hr
Jun 10, 4:39 AM CDTAreal Flood AdvisoryMEGCoahoma2 hr
Jun 10, 5:24 AM CDTSpecial Weather StatementMEGTallahatchie36 min
Jun 10, 7:03 AM CDTRiver Flood WarningMEGItawamba12 hr
Jun 10, 7:21 AM CDTAreal Flood AdvisoryMEGCoahoma54 min
Jun 10, 8:24 AM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman4 hr
Jun 10, 8:47 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMEGPanola, Quitman, Tallahatchie, Yalobusha3 hr
Jun 10, 11:44 AM CDTFlash Flood Warning Considerable damage threatMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha11 hr
Jun 10, 6:35 AM CDTRiver Flood AdvisoryMEGDecatur, Hardin31 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.